A Microgram of Prevention is Worth a Milligram of Cure: Preventing Medication Errors in Animals
By Linda Kim-Jung, PharmD, Safety Reviewer, Division of Veterinary Product Safety, Office of Surveillance and Compliance
The National Coordinating Council for Medication Error Reporting and Prevention (NCCMERP) defines a medication error as any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the health care professional, patient, or consumer. As a member of NCCMERP, the U.S. Food and Drug Administration (FDA) adopted the Council’s definition of a medication error.
Rather than fault an individual, FDA looks at the error-prone areas of the entire medication use process. Drug names that look-alike or sound-alike, incomplete or confusing drug labels, and lack of proper education about newly approved products are just a few areas of FDA’s initiative to prevent medication errors.
Unclear medical abbreviations are one cause of medication errors. There are different reasons why veterinarians and medical practitioners use abbreviations in practice, including what they were taught in veterinary or medical school and in training. Using abbreviations is also a way to save time when writing prescriptions and documenting what was prescribed in patient records. However, experience with marketed drugs shows many medication errors occur because abbreviations are misinterpreted. Not all veterinarians and medical practitioners interpret abbreviations in the same way. Abbreviations can be vague and unfamiliar, causing the intended meaning to be improperly conveyed. Poor penmanship is not the only culprit – abbreviations are prone to misinterpretation even when prescriptions are typed.
In June 2006, FDA and the Institute for Safe Medication Practices (ISMP) launched a nationwide education campaign aimed at reducing medication errors caused by unclear abbreviation mistakes. Although the campaign targeted human drugs, a review of ISMP’s list of error-prone abbreviations shows that the same mistakes may easily cross over to the veterinary prescription process, as veterinarians use many of the same abbreviations. In fact, FDA’s Center for Veterinary Medicine (CVM) is learning that medication errors caused by unclear medical abbreviations do occur with animal drugs.
The two abbreviation systems commonly taught in veterinary and medical schools are the Latin apothecary system and the avoirdupois system. Both systems are prone to misinterpretation due to poor penmanship or unfamiliarity with the abbreviations. After reviewing reports of problems with animal drugs, CVM found that the abbreviation “SID” (once daily) in prescriptions was misinterpreted as “BID” (twice daily) and “QID” (four times daily), resulting in drug overdoses for the patients. For a drug where there is a strong correlation between the dose and the severity of side effects, an overdose can have serious consequences.
Medication errors in animals occur not only in veterinary clinics, but also in pharmacies where pharmacists and pharmacy technicians may be unfamiliar with veterinary abbreviations.
Two Cases in Point
CVM has received the following reports of medication errors in animals:
- A verbal prescription for a dog for “Leukeran 2 mg SID for 10 days” was transcribed as “BID for 10 days.” The dog was administered the drug twice daily for 10 days and died. The abbreviation “SID” was unfamiliar to the pharmacist, and although the cause of death is unknown, the resulting overdose may have contributed.
- A written prescription for a cat for “Ursodiol 250 mg tablet, give ½ tablet SID” was misinterpreted as “give ½ tablet QID.” The cat received an overdose for two days, but fortunately, only experienced diarrhea.
Other Problematic Abbreviations
Many reported cases of medications errors in people involve the use of “U” for units and “µg” or “mcg” for microgram. There have been cases of fatal tenfold insulin overdoses in people from the misinterpretation of the abbreviation “U” (for units) when the “U” closely follows a number in a written prescription. For example, “10U” for “10 units” can easily be misread as “100 units,” resulting in a patient receiving ten times the intended dose. Also, the abbreviations “mcg” and “µg” (for microgram) can be mistaken for “mg” (for milligram), creating a 1000-fold overdose.
Similar mistakes could also occur in veterinary medicine.
|Abbreviation used||Intended as||Misread as|
|IU||International Units||IV (intravenously)|
|mcg or µg||Microgram||mg (milligram)|
|SID||Once daily||BID (twice daily) and QID (four times daily)|
|TIW||Three times a week||Three times daily|
|Qhs||At bedtime||Every hour|
Trailing and Leading Zeros
Medication errors are also caused by using trailing zeros and not using leading zeros when writing out doses. FDA has received adverse drug event reports involving tenfold drug overdoses occurring in people due to a written prescription either using a trailing zero or not using a leading zero. Similar errors in animals could occur.
For example, a “5 mg” dose written with the trailing zero as “5.0 mg” can be misread as “50 mg,” resulting in a tenfold overdose. Similarly, a “0.5 mg” dose written without the leading zero as “.5 mg” can easily be mistaken for “5 mg,” also resulting in a tenfold overdose.
These types of medication errors occur with prescriptions written for both commercially prepared drug products as well as compounded drug products.
FDA has analyzed many documented cases of medication errors in people in an effort to prevent these mistakes. CVM’s Office of Surveillance and Compliance has identified reports of medication errors in animals that are similar to the medication errors in people. Fortunately, medication errors are preventable. By applying the lessons learned from human medicine to veterinary medicine, veterinarians can avoid making similar mistakes in animals.
|Ways to Avoid Medication Errors|
An adverse drug event, also called an adverse drug experience or ADE, is an undesired side effect associated with the use of a drug, or a lack of a desired effect. A medication error may result in an ADE. Veterinarians are encouraged to report to CVM all ADEs, including ADEs caused by medication errors. ADE reports help CVM determine the frequency and severity of medication errors in animals. The information collected from ADE reports can also help CVM develop education outreach programs in an effort to prevent medication errors in animals.
Instructions on how to report an ADE can be found on CVM’s Web site at: How to Report Animal Drug Side Effects and Product Problems.
 For ISMP’s complete list of error-prone abbreviations, see http://www.ismp.org/Tools/errorproneabbreviations.pdf.